Alert archive / Washington / River Flood Warnings in 2017

River Flood Warning 12, NWS Spokane, WA

March 15, 2017Whitman County, Washington; Latah County, Idaho

NWS Spokane, WA issued this river flood warning at Mar 15, 2017, 11:12 PM PDT for Whitman County, Washington; Latah County, Idaho. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Mar 15, 2017, 11:12 PM PDT (06:12 UTC)
Expired
Mar 16, 2017, 11:12 PM PDT
In force
24 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
Minor

Counties Latah County, ID, Whitman County, WA

The radar

The Spokane radar (KOTX), 116 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Paradise Creek at HWY8 Near Moscow (PACI1).

Action stage
49.66 ft
Minor stage
50.86 ft
Moderate stage
51.66 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 13346765, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

460 
WGUS46 KOTX 160612
FLWOTX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE, WA
1112 PM PDT WED MAR 15 2017

...The National Weather Service in Spokane has issued a flood warning
for the following rivers and lakes in Idaho...Washington...

  Paradise Creek at Moscow AFFECTING Latah and Whitman Counties

...Rainfall over the past few days has caused Paradise Creek at
Moscow to rise above flood stage as of Wednesday Evening. As rainfall
ends, the creek is expected to begin to recede overnight and Thursday...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information is available at:
http://water.weather.gov/ahps2/index.php?wfo=otx

The spring snow melt runoff in lakes and rivers is dangerously cold 
and can be life threatening for those that come into contact with the
water. Take appropriate precautions.

Be aware of large debris in the river. High water levels can push 
logs and other large debris into the river...increasing the danger to
people and boats.

Never drive cars...Trucks or sport utility vehicles through flooded 
areas. The water may be too deep to allow for safe passage. As little
as one foot of water on the road can move most vehicles off the road.

&&

IDC057-WAC075-161812-
/O.NEW.KOTX.FL.W.0012.170316T0612Z-000000T0000Z/
/PACI1.1.ER.170316T0518Z.170316T0545Z.000000T0000Z.OO/
1112 PM PDT WED MAR 15 2017

The National Weather Service in Spokane, WA has issued a 

* Flood Warning for 
  The Paradise Creek at Moscow.
* until further notice.
* At 10:45 PM Wednesday the stage was  9.27 feet.
* Flood stage is  9.20 feet.

&&

LAT...LON 4682 11704 4683 11673 4665 11672 4665 11704 4682 11704

 
* At  10.0 feet...Water will be up to the homes near the intersection 
  of Bridge and Hillcrest. Intersection at 5th and Roosevelt will be 
  flooded. Water will be out of the banks at the D Street bridge. 
  Storm drains along Main Street will be backed up and overflowing. 
  Mountainview Park will be flooded. Bike path along the creek near 
  the University will be under 6 inches of water. 
* At   9.2 feet...Water will be out of the creek at the intersection 
  of Bridge Street and Hillcrest Drive and may also be flowing into 
  the intersection at this stage.
* At   8.8 feet...Water will begin backing up through the storm drains
  on Roosevelt Street. 

$$
1 follow-up statement
968 
WGUS46 KOTX 161216
FLWOTX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE, WA
516 AM PDT THU MAR 16 2017

...The National Weather Service in Spokane has CANCELED the flood 
warning for the following river in Idaho...Washington...

  Paradise Creek at Moscow AFFECTING Latah and Whitman Counties

...Rainfall has ended over the region and Paradise creek is falling 
below flood stage. The creek is expected to continue to recede 
through today...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information is available at:
http://water.weather.gov/ahps2/index.php?wfo=otx


Never drive cars...Trucks or sport utility vehicles through flooded 
areas. The water may be too deep to allow for safe passage. As little
as one foot of water on the road can move most vehicles off the road.

&&

IDC057-WAC075-161246-
/O.CAN.KOTX.FL.W.0012.000000T0000Z-170316T1216Z/
/PACI1.1.ER.170316T0518Z.170316T0700Z.170316T0903Z.NR/
516 AM PDT THU MAR 16 2017

* At  4:45 AM Thursday the stage was  8.69 feet.
* Flood stage is  9.20 feet.
* FORECAST...Paradise Creek will continue to recede 
  through today.

&&

LAT...LON 4682 11704 4683 11673 4665 11672 4665 11704 4682 11704


* At   8.8 feet...Water will begin backing up through the storm drains
  on Roosevelt Street. 

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this river flood warning went out at Mar 15, 10:49 PM PDT, 23 minutes earlier.

Area forecast discussion, Mar 15, 10:49 PM PDT, 23 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1049 PM PDT Wed Mar 15 2017

.SYNOPSIS...
One more round of rain will move through the Inland Northwest this
evening before the arrival of a brief period of drier and cooler
conditions. Much of the region will enjoy sunshine on Thursday.
Our next round of precipitation will arrive Friday afternoon or
Friday evening. Wet and windy conditions Friday night into
Saturday will once again raise concerns for flooding this weekend.

&&

.DISCUSSION...
A quick update to reduce precip chances in the lee of the
Cascades. Westerly flow across the Cascade crest is creating
enough downsloping that little to no rainfall is expected for the
Wenatchee Area and Okanogan Valley. There may be a passing shower
around mid to late evening as the cold front moves through, but
otherwise will be dry this evening. Heaviest rainfall is still
expected to be in the ID Panhandle where westerly upslope flow
will create additional lift along the front. /SVH

&&

.AVIATION...
06Z TAFS: Rainfall will be winding down through the overnight
hours as the bulk of the moisture along a cold front pushes into
the southern Idaho Panhandle and western Montana. Some lingering
showers will be possible until the cold front swings through into
western Montana at around 12Z. MVFR cigs will be possible across
extreme eastern WA and in the ID Panhandle through Thursday
morning. Winds will become more breezy overnight with gusts up to
25 kts possible. Winds will then gradually weaken in the
afternoon as pressure gradients slacken. /SVH

&&

.PREV DISCUSSION... /issued 454 PM PDT Wed Mar 15 2017/

Tonight: As of 2 PM...rain was expanding over the eastern half of
Washington and north Idaho. The last thing our area needs is more
rain, but at least this one will be a relatively quick hitter
followed by about 36 hours of cooler and drier weather. Our cold
front is nearing the coast and will be into the Idaho Panhandle by
late this evening. A blend of the GFS, ECMWF, and NAM yields a
tenth to quarter of an inch of rain for the remainder of this
afternoon through tonight for Spokane, Colville, Republic, and
Lewiston. Amounts between a quarter and half an inch will be
likely for Pullman, Potlatch, Coeur d'Alene, and Newport. The high
terrain of north Idaho will receive upwards of an inch with the
last bit of precipitation late tonight potentially falling as snow
as snow levels will dip as low as 2500-3000 feet.

This evening's rain will have the potential to produce sharp rises
on the Palouse River, the Little Spokane, and Paradise Creek.
These rivers are smaller and generally respond quicker to runoff
than larger systems like the Coeur d'Alene River and St Joe River,
which will see a bump but the rises will be more gradual.

Thursday: Temperatures Thursday morning will be cooler than the
last couple of mornings following the passage of the cold front
tonight. Cooler night time lows are good news. We need a couple of
cold nights to slow the rate of melting snow. Breezy southwest
winds and an abundance of sunshine Thursday will push afternoon
temps into the mid 40s to mid 50s. Surface pressure gradients will
relax by the evening allowing for light winds and mainly clear
skies Thursday night. Much of the region will fall below freezing
for several hours Thursday night. Drier and cooler conditions
Thursday into Friday morning will allow our smaller creeks and
streams to recede before more wet weather arrives on Friday.
/GKoch

Friday through Saturday night: This will be the second round of
active weather for the region. An upper low spins in the Gulf of
Alaska while ridging aloft sets up on Friday. Meanwhile, the
sights are set on another wave in the Pacific rounding the base of
the trough with another surge of moisture. Pwats increase again
with amounts of 0.75" for Friday night into Saturday with moderate
isentropic lift strengthening across the region. At the surface,
a warm front will lift up from the Oregon into the Inland NW. Snow
levels will shoot up again, ranging from 3-5k ft and even higher
over southeast Washington, with mostly rain and high mountain
snow. There is the potential for some valley snow in north Central
Washington last Saturday night, but it should fairly wet as snow
level rise. South to southwest low level flow will also aid in
orographic lift with heavier precipitation not only near the
Cascade crest but also in northeast WA and north Idaho. The medium
range models show good agreement of a cold front. It is forecast
to push east of the Cascades Saturday morning, and then into north
Idaho Saturday afternoon. Precipitaiton will be enhanced with the
frontal boundary. Breezy to windy conditions will develop
Saturday afternoon and evening behind the front as 850mb winds
increase to 40 to 50kt. Snow levels will begin to fall Saturday
afternoon, but more so Saturday night as showers decrease.
Moderate precipitation is possible especially across northeast
Washington and north Idaho with the higher snow levels and mild
temperatures. This may further prolong or provide a secondary
surge of flooding issues in these areas. /rfox.

Sunday through Wednesday: With the cold front well to our east,
Sunday will usher in much drier air under mostly zonal flow. With
PWATs below a quarter of an inch through Monday, we can expect a
break from the wet weather. The only exception would be if the
westerly flow can squeeze out a few orographic showers over the
panhandle mountains. After Monday the zonal flow will become
southwesterly as an upper low digs to our south along the
California coast. This will bring moisture back into the region
and with it the return of rain/snow chances. The model differences
are in the track of this low, which will determine how much
precip we get. Generally rain chances steadily increase through
mid-week, starting on Tuesday.

The coldest temperatures of the period will be on Sunday morning
following the passage of the cold front with lows dropping back
down to the upper 20s, warming to the mid 40s in the afternoon.
They'll then be on a steady increase back to normal,near 50, by
mid-week. /bwilliams

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        36  49  28  50  41  54 / 100   0   0  20  90  90
Coeur d'Alene  37  48  27  48  39  53 / 100  10  10  20  90  90
Pullman        38  49  33  54  46  57 / 100  10   0  20  80  80
Lewiston       42  57  34  59  47  62 / 100  10   0  10  70  80
Colville       35  50  27  46  38  50 / 100  10  10  10  90  90
Sandpoint      37  46  26  44  36  51 / 100  30  20  10  90 100
Kellogg        34  44  28  48  37  51 / 100  30  10  10  80  90
Moses Lake     37  58  29  51  41  58 /  60   0   0  30  70  70
Wenatchee      36  54  32  45  37  55 /  10   0   0  30  60  70
Omak           34  52  28  45  37  55 /  20  10   0  20  90  80

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch until 5 AM PDT Thursday for Central Panhandle
     Mountains-Idaho Palouse-Lewis and Southern Nez Perce
     Counties-Lewiston Area.

WA...Flood Watch until 5 AM PDT Thursday for Lower Garfield and
     Asotin Counties-Northeast Blue Mountains-Northeast
     Mountains-Okanogan Highlands-Washington Palouse.

&&
Hazardous weather outlook, Mar 15, 6:02 AM PDT, 17 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
602 AM PDT Wed Mar 15 2017

IDZ001>004-026-027-WAZ031>033-036>038-161315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
602 AM PDT Wed Mar 15 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Occasional light to moderate rain will continue today. Mild
temperatures will continue to promote snow melt. Flooding issues
on small streams and in urban areas will continue.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Large main stem rivers will remain high through the week although
small streams will likely fall Thursday and Friday due to a break
in rain and cooler temperatures. Another round of mild and wet
weather over the weekend combined with more snow melt will lead to
another rise on rivers and streams which may result in additional
flooding into early next week.

WAZ034-035-041>044-161315-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
602 AM PDT Wed Mar 15 2017

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

In the hours before

Local storm report, Mar 15, 5:16 PM PDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
516 PM PDT WED MAR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLOOD            1 WNW POTLATCH          46.93N 116.92W
03/15/2017                   LATAH              ID   PUBLIC

            FLANAGAN CREEK ROAD FLOODED. VEHICLE STALLED
            IN FLOOD WATER. REPORT VIA SOCIAL MEDIA.

&&

NWS SPOKANE WA
IRIS SYSTEM

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 12:16 PM PDTRiver Flood WatchOTXSpokane24 hr
Mar 16, 12:20 PM PDTAreal Flood WarningOTXAsotin, Ferry, Garfield, Okanogan, Pend Oreille, Spokane and 2 more72 hr
Mar 15, 8:31 PM PDTRiver Flood WatchOTXKootenai, Shoshone23 hr
Mar 16, 12:16 PM PDTRiver Flood WatchOTXLewis, Nez Perce24 hr
Mar 16, 12:16 PM PDTRiver Flood WatchOTXBenewah, Kootenai24 hr

Nearby

River Flood Warnings in Washington, 2017River Flood Warnings in Idaho, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.